Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

When can antidepression medicine taken for post partum depression be stopped?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
my friend is using antidepression medicine after post partum delivery since 7years
could you pls suggest me whether she can stop the medicine?
what are the the side effects for prolong use?
Posted Thu, 3 May 2012 in Depression
Answered by Dr. Gyanshankar Mishra 2 hours later

Thanks for posting the query.

After going through your query, I would like to comment the following:

1. Your friend seems to be suffering from post partum depression.

2. Postpartum depression usually goes away during the months after delivery. Some women have symptoms for months or years as in your friend's case.

3. Since she is on antidepressants since 7 years, you should not abruptly stop the medication. You need to get her psychiatric evaluation done. Only then can it be decided to titrate the therapy or switch the therapy to some other drug or stop the therapy based on her evaluation findings.

4. Also remember that the depression is not treated alone with medications but psychotherapy is also required in combination. This means that a regular follow up with the psychiatrist is required.

5. Dizziness , drowsiness , nervousness & hair loss (alopecia) are some of the common side effects.
The severe side effects include abnormal thinking; change in menstrual period; changes in behavior; chest pain; confusion; dark, tarry, or bloody stools; dark urine; difficulty speaking; difficulty urinating or other urination problems; extreme tiredness; fast or irregular heartbeat; hallucinations; hearing loss; involuntary movements of the arms and legs; involuntary movements or chewing movements of the face, jaw, mouth, or tongue; joint pain; lack of energy; loss of appetite; loss of coordination; loss of seizure control; memory loss; new or worsening mental or mood changes (eg, aggressiveness, agitation, anxiety, depression, exaggerated feeling of well-being, hostility, impulsiveness, inability to sit still, irritability, panic attacks, restlessness); nosebleed; pounding in the chest; red, swollen, blistered, or peeling skin; severe or persistent nausea, vomiting, or stomach pain; shortness of breath; suicidal thoughts or actions; swelling of the arms or legs; symptoms of infection (eg, fever, chills, sore throat); tremor; unusual bleeding or bruising; unusual weakness; vision changes or blurred vision; yellowing of the skin or eyes. If you notice any of these side effects, you should seek an urgent physician/psychiatrist referral.

I hope I have answered your query. I will be glad to answer any follow up queries.
Please accept my answer if you have no follow up queries.

Wish your friend good health and speedy recovery.

Take care and Regards,

Dr. Gyanshankar Mishra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor